Skinny & Crazy vs. Fat & Happy
By Joshua Lyon
Photo Credit: Getty Images
Some women are just fine with pill-induced padding if it means a change in their mood. Maria Andrews, a 36-year-old art historian in New York City, didn't mind the 15 pounds she'd put on after starting Lexapro for her depression so long as it meant she could finally feel stable after a particularly disastrous year. "Before I went on Lexapro in 2004, a commercial for the Marines could jump-start a crying jag," she says. "I'd lost my job and I'd gone through a breakup. The Lexapro started to even me out." She went up four dress sizes, sure, but "I totally didn't care. I no longer wanted to sob when I saw old ladies sitting alone on park benches. I'd rather be fat and happy than skinny and sad," she says. (Forest Laboratories, the makers of Lexapro, couldn't be reached for comment.) So much so that she didn't bother discussing it with her doctor. "I liked all my new curves," she stresses. (So did the hot photographer she started dating after landing a new job.)
Payne wishes more patients could take Andrews' attitude. "Many women could stand to gain a few pounds, which are of small consequence compared with the risk of untreated depression," she says although, Wurtman notes, untreated sudden weight gain is dangerous, especially if you have diabetes, an underlying heart disease, or high cholesterol. These drugs do help most patients, which is vital to keep in mind: Depression, says Payne, "isn't something to fool around with." (According to the National Institute of Mental Health, 90 percent of suicide victims suffered from depression and other mental disorders.)
Rachel McKee, a 38-year-old child- hood social worker in Albany, New York, found herself on the extreme end of the weight gain spectrum. "I've struggled with low-grade depression my whole life; my parents always called me 'serotonin deficient,'" she says. Convinced that she could cope without medication, she focused on exercise and talk therapy. But four years ago, she began to experience unexplained aches and pains. "I'd read that body pain could be a symptom of depression," she says. "It got so bad that I finally agreed to my doctor's suggestion that I try Cymbalta. He said it would be a 'one-two punch' for both." McKee didn't notice muchof a difference with either, but within two months she started to put on weight, and after four months, she was shopping for pants in the men's department. "I didn't want to face the reality that I was going up in women's sizes," she explains.
Before taking Cymbalta, McKee could easily lose the 1 or 2 pounds she might gain every once in a while. But after starting the drug, she'd put on 8 or 9 pounds a week, "and I wasn't able to work it off," she says. "I'd get more depressed about that, and it just spiraled out of control." Within a year, she'd gained 70 70! pounds.
"I tried all kinds of crazy diets," recalls McKee. "The weight still never budged, so I'd give up and eat more." She didn't blame Cymbalta; it was her fault, she thought, for not sticking to one eating plan. "I used to love going to happy hour with friends, but I started spending all my time watching television on the couch, numbing my brain with food," she says. "I didn't want people to see me and think, Wow, she got fat." After about two years, it finally dawned on her that the drug might be the culprit. She quit cold turkey something doctors warn strongly against "because going to the doctor meant getting weighed in front of someone." Within a few weeks, McKee's portion control and high-fiber, low-fat diet began working again, and her physical pain was gone. "Once I felt better about my body," she says, "I had it in me to fight my depression in all the non-pharmaceutical ways I used to." Three years later, she's lost nearly all the added weight.
BIG PHARMA DOESN'T seem too concerned about the weight gain issues patients experience while on their medications, says Wurtman: "The drug companies aren't talking about weight gain at all, nor have they conducted research to figure out the best way to prevent it." Sonja Popp-Stahly, the communications manager from Lilly Bio-Medicines, the makers of Cymbalta, agrees: "Lilly does not have specific materials directed toward patients who experience changes in their weight," she says. "The Cymbalta website and patient materials instruct patients to talk to their physician if they have questions or concerns with their medication."
But many women, like McKee, don't feel like they can easily go back to their doctors. Maybe they're not convinced that the meds are helping more than they're hurting. Maybe it's simply too hard to get an appointment, or they're getting a prescription from a general practitioner who can spend only a few minutes with them and isn't aware of the nuances of each medication. (One 37-year-old Austin, Texas-based writer admits that her doctor has prescribed her numerous antidepressants over the years, and if weight gain is listed as a side effect, she just won't fill the prescription.) Whatever the patient-doctor communication breakdown, psychiatrists themselves need to do more to address these concerns, says Wurtman. "We need to create support groups for our patients who are gaining weight," she says. "No one wants to join a diet community and stand up in front of everyone and say, 'I'm fat because I'm treating my bipolar disorder.'" If a drug has caused you to gain weight, make it a priority to talk to your doctor, stat. "Most will switch medications or give specific advice tailored to each situation," says Payne. "Patients want to feel more stable without changing their figure. Doctors want that, too."
"Many women could stand to gain a few pounds, which are of small consequence compared with the risk of untreated depression."